Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 273, NWS Tulsa, OK

October 9, 2018Creek County, Okfuskee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 9, 2018, 9:29 AM CDT for Creek County, Okfuskee County, Oklahoma. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2018, 9:29 AM CDT (14:29 UTC)
Expired
Oct 9, 2018, 10:15 AM CDT
In force
46 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Creek County, OK, Okfuskee County, OK

The radar

The Norman radar (KTLX), 85 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 9:50 AM CDTTSTM WND DMG3 Nw Paden, OKLARGE TREE BLOWN DOWN
Oct 9, 10:00 AM CDTTSTM WND DMG1 S Welty, OKMULTIPLE TREE BRANCHES BROKEN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 8:48 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 2.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

890 
WUUS54 KTSA 091429
SVRTSA
OKC037-107-091515-
/O.NEW.KTSA.SV.W.0273.181009T1429Z-181009T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
929 AM CDT TUE OCT 9 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Western Creek County in northeastern Oklahoma...
  Okfuskee County in east central Oklahoma...

* Until 1015 AM CDT.

* At 928 AM CDT, severe thunderstorms were located along a line
  extending from near Agra to 4 miles east of Sasakwa, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations in or near the path include...
  Bristow...                        Okemah...
  Okfuskee...                       Drumright...
  Boley...                          Weleetka...
  Depew...                          Paden...
  Bearden...                        Slick...
  Castle...                         Shamrock...
  Clearview...                      Welty...
  Pharoah...                        Milfay...
  Mason...                          

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 212 and 231.
 Interstate 44 between mile markers 178 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 200 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3602 9662 3613 9641 3565 9619 3556 9619
      3555 9615 3542 9608 3538 9609 3538 9607
      3529 9603 3529 9644 3546 9644 3546 9647
      3543 9650 3545 9655 3544 9657 3539 9654
      3541 9658 3540 9662
TIME...MOT...LOC 1428Z 242DEG 35KT 3587 9685 3497 9645 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
928 
WWUS54 KTSA 091456
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
956 AM CDT TUE OCT 9 2018

OKC037-107-091515-
/O.CON.KTSA.SV.W.0273.000000T0000Z-181009T1515Z/
Creek OK-Okfuskee OK-
956 AM CDT TUE OCT 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR WESTERN CREEK AND OKFUSKEE COUNTIES...

At 956 AM CDT, severe thunderstorms were located along a line
extending from 2 miles east of Drumright to Horntown, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Bristow...                        Okemah...
Okfuskee...                       Drumright...
Boley...                          Weleetka...
Depew...                          Paden...
Bearden...                        Slick...
Castle...                         Shamrock...
Clearview...                      Welty...
Pharoah...                        Milfay...
Mason...                          

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 212 and 231.
 Interstate 44 between mile markers 178 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 200 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3602 9662 3613 9641 3565 9619 3556 9619
      3555 9615 3542 9608 3538 9609 3538 9607
      3529 9603 3529 9644 3546 9644 3546 9647
      3543 9650 3545 9655 3544 9657 3539 9654
      3541 9658 3542 9662
TIME...MOT...LOC 1456Z 239DEG 31KT 3600 9656 3508 9624 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 6:48 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Oct 9, 6:48 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
648 AM CDT Tue Oct 9 2018

.DISCUSSION...

The discussion for the 12Z TAF forecast can be found below.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Multiple rounds of showers and storms expected today at the sites.
Used tempo or prob30 groups to highlight best time windows. MVFR
cigs will overspread the region and will persist thru the period.

Lacy

&&

.PREV DISCUSSION... /Issued 254 AM CDT Tue Oct 9 2018/

DISCUSSION...
Main concerns in the short term include the potential for heavy
rain/flooding and possibly severe thunderstorms mainly this
afternoon and evening, with longer term concerns including another
round of heavy rain and possible flooding over the weekend.

Showers and scattered thunderstorms are ongoing across much of
eastern Oklahoma early this morning in association with a modest
low level jet atop the region. This activity is expected to remain
below severe limits this morning with locally heavy rainfall the
lone potential impact with the strongest cells.

Later today, additional showers and thunderstorms will develop
ahead of the approaching cold front as the vort max and associated
upper jet currently near the Big Bend of Texas swing northeastward
on the eastern periphery of the main upper trough. Much of the
recent CAM guidance indicates and the ECMWF hints that the late
morning and early afternoon development will be more widespread
and farther east than especially the NAM and to some extent the
GFS depict. If the faster solutions verify as the current radar
data tend to indicate they might, the amount and intensity of
severe weather this afternoon should be reduced across much of
the area due to rather limited instability. The exception appears
to be across parts of southeast Oklahoma and perhaps into west
central Arkansas, where even the data with the most aggressive
early daytime development show some higher CAPEs during the late
afternoon and early evening. Due to the above reasoning, will
limit the explicit severe mention in the forecast to areas along
and south of Interstate 40 this afternoon and to the southeast of
a McAlester to Fayetteville line this evening. Given the strong
wind fields, damaging winds and perhaps a few tornadoes would be
the main severe weather threats.

Regarding the heavy rain and flood potential today and tonight,
the system overall continues to look fairly progressive,
especially this afternoon and into the overnight, and as such,
will not issue a Flash Flood Watch at this time. The highest
forecast amounts through tonight are in areas that have not seen
a lot of rainfall in the past couple of days.

The cold front will push completely through the area by Wednesday
afternoon, bringing substantially lower temperatures and moisture
levels through at least Thursday. The favored cold spots could
even drop into the upper 30s Thursday morning.

Heavy rain and flooding concerns increase again toward the weekend
as moisture from current Hurricane Sergio moves into the central
and southern Plains. Although some uncertainty remains in the
placement of the heaviest rains across the area in response to the
increasing moisture, the latest data continue the trend of placing
the axis across roughly the northern half of the forecast area.
Will go with fairly high POPs but not super high QPF at this
point. Expect changes to this forecast for this time frame over
the upcoming couple of days.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  52  65  44 / 100  90   0   0
FSM   79  63  72  49 /  80  90  20   0
MLC   77  55  67  47 /  90  90   0   0
BVO   76  50  63  38 / 100  90   0   0
FYV   76  60  66  39 /  80  90  20   0
BYV   77  63  68  43 /  80  90  40   0
MKO   77  54  67  45 /  90  90  10   0
MIO   78  54  64  40 /  90  90  10   0
F10   77  52  67  45 / 100  90   0   0
HHW   79  61  71  50 /  90  90  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....30
Hazardous weather outlook, Oct 9, 5:34 AM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
534 AM CDT Tue Oct 9 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
534 AM CDT Tue Oct 9 2018

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Along and south of I-40.
	ONSET...After 2 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Along and south of I-40.
	ONSET...After 2 PM.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...This Afternoon.

DISCUSSION...

There is an elevated risk of severe storms this afternoon and
evening, mainly across southeast Oklahoma and west central
Arkansas. A limited risk of severe storms is forecast across
northeast Oklahoma and northwest Arkansas. Damaging winds to 70
mph, isolated tornadoes, and isolated large hail will be possible
with these storms.

A band of thunderstorms is expected to develop to the west of the
region this morning in advance of a strong upper system and cold
front, and will intensify as it progresses across eastern
Oklahoma and western Arkansas this afternoon and evening. The
greatest instability and severe threat will be located across
southeast Oklahoma and west central Arkansas.

Pockets of locally heavy rainfall will occur with the band of
storms as it moves thru the region this afternoon and tonight. The
progressive nature of the heavy rain producing storms will
mitigate the flood threat somewhat, though isolated flooding is
possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY AND FRIDAY...No Hazards.
SATURDAY...Heavy Rain Potential.
SUNDAY AND MONDAY...No Hazards.

EXTENDED DISCUSSION...

Some potential for storms will linger into Wednesday ahead of the
cold front across western Arkansas, however weak instability by
this time will mitigate the severe weather threat.

The remnants of Hurricane Sergio in the Pacific are expected to
move across the region on Saturday, ahead of a strong cold front.
Very heavy rainfall and flooding will be possible. The exact track
of the remnant moisture is still uncertain, but the latest trends
in the data suggest that the heaviest rainfall will fall across
northeast Oklahoma into northwest Arkansas.

weather.gov/tulsa contains additional information.

Lacy

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 9:32 PM CDTAreal Flood AdvisoryTSAOsage3 hr
Oct 8, 10:55 PM CDTAreal Flood AdvisoryTSAOsage, Pawnee3 hr
Oct 9, 9:45 AM CDTSpecial Weather StatementTSAWagoner45 min
Oct 9, 9:49 AM CDTTornado WarningTSACreek, Okfuskee41 min
Oct 9, 10:23 AM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa52 min
Oct 9, 10:30 AM CDTSpecial Weather StatementTSAOsage45 min
Oct 9, 10:31 AM CDTSevere Thunderstorm WarningTSACreek, McIntosh, Muskogee, Okfuskee, Okmulgee, Osage and 1 more44 min
Oct 9, 10:55 AM CDTSevere Thunderstorm WarningTSAOsage50 min
Oct 9, 11:04 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Tulsa, Washington41 min
Oct 9, 11:10 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee, Okmulgee, Rogers, Tulsa, Wagoner50 min
Oct 9, 11:27 AM CDTTornado WarningTSARogers, Tulsa, Wagoner18 min
Oct 9, 11:37 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Tulsa, Washington38 min
Oct 9, 11:54 AM CDTSevere Thunderstorm WarningTSAMayes, Rogers, Wagoner36 min
Oct 9, 12:11 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Rogers, Washington49 min
Oct 9, 12:16 PM CDTSevere Thunderstorm WarningTSACherokee, Craig, Delaware, Mayes, Rogers, Wagoner44 min
Oct 9, 12:54 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa66 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.